[Skip to Navigation]
Article
April 1988

Bilateral Neuralgic Amyotrophy Induced by Interferon Treatment

Author Affiliations

From the Institute of Neurology (Drs Bernsen and Wong Chung), the Department of Clinical Neurophysiology, Institute of Neurology (Dr Vingerhoets), and the Department of Haematology (Dr Janssen), St Radboud University Hospital, Nijmegen, the Netherlands.

Arch Neurol. 1988;45(4):449-451. doi:10.1001/archneur.1988.00520280099024
Abstract

• Neurologic side effects of interferon therapy usually consist of diffuse involvement of the central and peripheral nervous systems. We describe a patient with hairy cell leukemia who developed bilateral neuralgic amyotrophy, sacral radicular irritation, and worsening of a preexistent polyneuropathy during treatment with recombinant interferon. A sample of the patient's cerebrospinal fluid showed an increased protein content and oligoclonal banding. Several weeks after discontinuation of interferon therapy, Mees-Beau lines became evident on the patient's fingernails. The findings in this patient, as well as those recently reported by others, show that focal neurologic disturbances may be induced by interferon therapy. The clinical picture of neuralgic amyotrophy is briefly reviewed.

Add or change institution
×